Join our discussion on: The Character & Consequences of Today’s Technology Tsunami with Richard Danzig (Oregon & Magdalen 1965)

It is often observed that we live amidst a flood of scientific discoveries and technological inventions. The timing, and in important respects, even the direction, of future developments cannot confidently be predicted. But this lecture draws on examples from many disparate technologies to identify important characteristics of technological change in our era; it outlines their implications for international security and our domestic well-being; and it describes ways in which recent failings should prompt new policies as increasingly powerful technologies unfold.

 

Richard Danzig has been described recently in the American press as “A giant in the military affairs/foreign policy/national security establishment” (Bloomberg) and his most recent paper has been called “brilliant” (Washington Post). His primary activities in recent years have been as a consultant to U.S. Intelligence Agencies and the Department of Defense on national security issues. He is a Senior Advisor to the Johns Hopkins Applied Physics Laboratory, Chair of the Advisory Panel for Idaho National Laboratories’ Innovation Centre, a member of the Toyota Research Institute Advisory Board and a member of the Cyber Resilience Forum of the National Academies of Sciences, Engineering, and Medicine. He is also a Trustee of Reed College and of the RAND Corporation, a Director of the Centre for a New American Security and a Director of Saffron Hill Ventures (a European investment firm).

 

This event is being co-hosted by the Centre for the Governance of AI, housed at the Future of Humanity Institute, University of Oxford. They strive to help humanity capture the benefits and mitigate the risks of artificial intelligence. Their main focus is on the political challenges arising from transformative AI: advanced AI systems whose long-term impacts may be as profound as the industrial revolution. The Centre seeks to guide the development of AI for the common good by conducting research on important and neglected issues of AI governance, and advising decision makers on this research through policy engagement.

 

Programme Format:

 

5:30-6:00pm: 30 minutes keynote from Richard Danzig

 

6:00-6:30pm: 30 minutes fireside chat with Allan Dafoe (Director for the Center for the Governance of AI, Associate Professor in the International Politics of AI)

 

6:30-7:00pm: 30 minutes audience Q&A

 

7:00-8:00pm: Drinks and canapes will be on offer for all to enjoy. This is optional to attend. Rhodes House will close at 8:00pm.

Get in touch

13 + 2 =

Copyright © 2020 Enterprising Oxford | Site by Herd